Alert archive / Missouri / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 286, NWS Springfield, MO

June 10, 2011Morgan County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Jun 10, 2011, 6:50 PM CDT for Morgan County, Missouri. It was in force for 55 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 10, 2011, 6:50 PM CDT (23:50 UTC)
Expired
Jun 10, 2011, 7:45 PM CDT
In force
55 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Morgan County, MO

The radar

The Pleasant Hill radar (KEAX), 118 km from the middle of the area, began a volume at 23:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 10, 7:30 PM CDTHAIL 0.756 Nw Florence, MO
Jun 10, 7:30 PM CDTHAIL 15 N Florence, MO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 40 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 10, 4:57 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 11.8 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2011-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 984 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2011-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 213 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
984 J/kg
Mixed-layer CIN
-226 J/kg
Mixed-layer LCL
1272 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
213 m²/s²
0-3 km storm-relative helicity
348 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

419 
WUUS53 KSGF 102350
SVRSGF
MOC141-110045-
/O.NEW.KSGF.SV.W.0286.110610T2350Z-110611T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
650 PM CDT FRI JUN 10 2011

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN MORGAN COUNTY IN CENTRAL MISSOURI...

* UNTIL 745 PM CDT.

* AT 645 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES WEST OF FLORENCE...OR 11 MILES
  SOUTHEAST OF SEDALIA...MOVING EAST AT 20 MPH. THIS STORM IS CAPABLE
  OF PRODUCING HALF DOLLAR SIZE HAIL...AND DAMAGING WINDS IN EXCESS
  OF 60 MPH.

* LOCATIONS IMPACTED INCLUDE FLORENCE AND SYRACUSE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM CAPABLE OF PRODUCING LARGE HAIL AND
DAMAGING WINDS...IF YOU ARE IN ITS PATH SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS.

&&

LAT...LON 3869 9284 3868 9283 3860 9283 3853 9276
      3851 9306 3854 9307 3868 9307 3870 9305
TIME...MOT...LOC 2350Z 267DEG 18KT 3858 9308
WIND...HAIL 60MPH 1.25IN

$$

WISE
2 follow-up statements
027 
WWUS53 KSGF 110014
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
714 PM CDT FRI JUN 10 2011

MOC141-110045-
/O.CON.KSGF.SV.W.0286.000000T0000Z-110611T0045Z/
MORGAN MO-
714 PM CDT FRI JUN 10 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR NORTHWESTERN MORGAN COUNTY...

AT 709 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM 7 MILES NORTHWEST OF FLORENCE...OR 8
MILES SOUTHEAST OF SEDALIA...MOVING EAST AT 20 MPH. THIS STORM IS
CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM HAS A HISTORY OF PRODUCING QUARTER SIZE HAIL 
IN SEDALIA MISSOURI.

LOCATIONS IMPACTED INCLUDE FLORENCE AND SYRACUSE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM CAPABLE OF PRODUCING LARGE HAIL AND
DAMAGING WINDS...IF YOU ARE IN ITS PATH SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT
SATURDAY MORNING FOR SOUTHEAST KANSAS AND SOUTHWESTERN MISSOURI.

&&

LAT...LON 3869 9284 3868 9283 3860 9283 3857 9307
      3868 9307 3870 9305
TIME...MOT...LOC 0013Z 256DEG 19KT 3864 9307
WIND...HAIL 60MPH 1.00IN

$$

WISE
424 
WWUS53 KSGF 110037
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
737 PM CDT FRI JUN 10 2011

MOC141-110047-
/O.EXP.KSGF.SV.W.0286.000000T0000Z-110611T0045Z/
MORGAN MO-
737 PM CDT FRI JUN 10 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN MORGAN COUNTY
WILL EXPIRE AT 745 PM CDT...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE SEVERE
THUNDERSTORM THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO LONGER
SEVERE...THUS THE WARNING HAS BEEN ALLOWED TO EXPIRE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT
SATURDAY MORNING FOR SOUTHEAST KANSAS AND SOUTHWESTERN MISSOURI.

LAT...LON 3869 9284 3868 9283 3860 9283 3857 9307
      3868 9307 3870 9305
TIME...MOT...LOC 0037Z 256DEG 19KT 3867 9291

$$

WISE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 5:59 PM CDT, 51 minutes earlier.

Area forecast discussion, Jun 10, 5:59 PM CDT, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
559 PM CDT FRI JUN 10 2011

...MESOSCALE CONVECTIVE DISCUSSION...

.UPDATE...

SHORT TERM OBJECTIVE ANALYSIS INDICATES THAT THE CAP HAS NEARLY
ERODED OVER SOUTHEAST KANSAS AND WESTERN MISSOURI. LOW LEVEL
CONVERGENCE IS MAXIMIZED ACROSS THIS AREA DUE TO A WEAK SURFACE
LOW SWINGING NORTHEAST ALONG A QUASI-STATIONARY FRONTAL BOUNDARY.
WATER VAPOR IMAGERY AND REGIONAL WIND PROFILERS ALSO INDICATE A
SUBTLE SHORT WAVE TROUGH JUST NOW MOVING EAST INTO SOUTH CENTRAL
KANSAS. CONVECTIVE INITIATION IS THEREFORE EXPECTED ACROSS SOUTH
CENTRAL AND PORTIONS OF SOUTHEAST KANSAS BY 7 PM.

MEANWHILE...MLCAPE VALUES NORTH AND WEST OF INTERSTATE 44 ARE IN
THE 2000 TO 2500 J/KG RANGE. EFFECTIVE BULK SHEAR IS IN THE 30 TO
35 KNOT RANGE...WHICH MAY BE JUST ENOUGH FOR INITIAL CONVECTIVE
MODE TO BE SUPERCELLS. THIS ACTIVITY SHOULD THEN TRANSITION INTO
CLUSTERS AND LINE SEGMENTS BY MID EVENING AS COLD POOLS BEGIN TO
CONGLOMERATE. AS WAS THE CASE LAST NIGHT...WILL HAVE TO WATCH LINE
SEGMENTS ACCELERATING EAST AND NORTHEAST GIVEN LOW LEVEL SHEAR
VECTORS. THESE SEGMENTS WILL OFFER THE GREATEST SEVERE WIND THREAT
AS SHEAR/COLD POOL BALANCE WILL BE ATTAINABLE FOR AN HOUR OR TWO.
EVENTUALLY...COLD POOL STRENGTH SHOULD INCREASE ENOUGH BY LATE
THIS EVENING TO LEAD TO A WEAKENING TREND AS STORMS PUSH INTO
THE CENTRAL AND EASTERN MISSOURI OZARKS.

THINK STRAIGHT LINE WIND GUSTS OVER 60 MPH WILL BE THE MAIN THREAT
ALONG AND NORTH OF THE INTERSTATE THIS EVENING. THERE WILL BE A
LARGE HAIL THREAT ALSO...BUT CORES WILL HAVE TO BE STOUT AND/OR
HAVE MID LEVEL ROTATION TO OVERCOME HIGH FREEZING LEVELS.

SCHAUMANN

&&

.DISCUSSION...
/ISSUED 315 PM CDT FRI JUN 10 2011/

CURRENTLY...QUASI-STATIONARY FRONT EXTENDS FROM QUINCY ILLINOIS TO
JUST NORTH OF NEVADA AND POINTS TO THE SOUTHWEST. A LITTLE MORE IN
THE WAY OF CLOUD COVER OBSERVED TODAY...AND THIS SHAVED A DEGREE
OR TWO OFF OUR TEMPERATURES COMPARED TO THE PAST SEVERAL DAYS. THE
ATMOSPHERE SOUTH OF THE BOUNDARY IS UNSTABLE WITH LIFTED INDEX
VALUES IN THE -8 TO -10 RANGE. MLCAPE HAS RISEN TO AROUND 2000
J/KG...GIVE OR TAKE...THOUGH WE CONTINUE TO BATTLE A BIT OF A CAP
WITH BOTH SBCIN AND MLCIN GREATER THAT 50 J/KG OVER THE WESTERN
HALF OF THE AREA. CIN IS WEAKER OVER THE EASTERN HALF OF THE AREA
AND HAVE ALREADY SEEN A FEW CELLS DEVELOP ACROSS CENTRAL MO.
TEMPERATURES WILL PEAK IN THE UPPER 80S TO AROUND 90 DEGREES OVER
THE NEXT HOUR OR SO.

TONIGHT AND SATURDAY...A FEW BOUNDARIES AND WEAK WAVES ALOFT WILL
MAKE FOR A MESSY FORECAST HEADING INTO TONIGHT. SHOULD SEE A
GRADUAL UPSWING IN CONVECTION DURING THE LATE AFTERNOON HOURS...
WITH GREATER INTEREST FOCUSED NEAR THE AFOREMENTIONED STATIONARY
BOUNDARY JUST TO OUR NORTHWEST. CLUSTERS OF SHOWERS AND STORMS
SHOULD DEVELOP AND MOVE INTO CENTRAL MO BY EARLY THIS
EVENING...WITH A SLOW TREND TO THE SOUTH WITH TIME. CERTAINLY
ENOUGH INSTABILITY TO SUPPORT SCATTERED STRONG TO SEVERE STORMS.
WHILE MID LEVEL LAPSE RATES ARE DECENT...7.5 C/KM...THERE IS A
RATHER LARGE WARM CLOUD DEPTH. HAIL TO THE SIZE OF QUARTERS WILL
BE POSSIBLE. SHOULD SEE A RISK FOR DAMAGING DOWNBURST WINDS AS
WELL. STRENGTH OF CONVECTION SHOULD WEAKEN AS WE LOSE DAYTIME
HEATING...THOUGH ACTIVITY SHOULD MAINTAIN ITSELF INTO THE
OVERNIGHT HOURS AS A LOW LEVEL JET INTERSECTS THE EFFECTIVE
BOUNDARY MOVING INTO THE AREA. COULD SEE A SLOW MOVEMENT OF THIS
ACTIVITY TO THE SOUTH...SO CANNOT RULE OUT A RISK FOR LOCALIZED
FLASH FLOODING.

THE BOUNDARY SHOULD SAG INTO SOUTHERN MISSOURI AND STALL NEAR THE
MO/ARK BORDER BY DAYBREAK WEDNESDAY. THIS FRONT WILL PROVIDE A
FOCUS FOR ADDITIONAL SHOWER AND THUNDERSTORM DEVELOPMENT SATURDAY.
INSTABILITY MAY BE A BIT WEAKER GIVEN BETTER PROSPECTS FOR DECENT
AMOUNT OF CLOUD COVERAGE DURING THE DAY...BUT CANNOT RULE OUT A
FEW STRONGER STORMS.

SATURDAY NIGHT AND SUNDAY...THE STALLED BOUNDARY TO OUR SOUTH WILL
MOVE BACK TO THE NORTH AND PROVIDE ADDITIONAL FOCUS FOR SHOWERS
AND STORMS...PARTICULARLY LATE SATURDAY NIGHT INTO SUNDAY. COULD
SEE A ROUND OF SEVERE STORMS SUNDAY AFTERNOON/EVENING. THE EXACT
LOCATION OF THE RISK WILL BE DETERMINED BY THE POSITIONING OF THE
FRONT DURING THIS TIME...WHICH REMAINS UNCERTAIN AND SOMETHING TO
MONITOR OVER THE WEEKEND.

MONDAY THROUGH FRIDAY...12Z SUITE OF MEDIUM RANGE MODEL OUTPUT
OFFERS VERY LITTLE CHANGES TO THE GOING FORECAST. SHOULD SEE A
GRADUAL TRANSITION TOWARD A PROGRESSIVE NORTHWEST FLOW ALOFT AS
RIDGING BECOMES FAVORED OVER THE SOUTHWEST STATE AND TROUGHING
FAVORED OVER THE EASTERN CONUS. OVERALL...THIS WILL MAINTAIN AT OR
JUST ABOVE AVERAGE TEMPERATURES WITH AN OPPORTUNITY FOR RAIN FROM
TIME TO TIME BASED ON TIMING OF SMALLER SCALE FEATURES. THERE
REMAINS A SIGNAL FOR RAIN CHANCES LATE TUESDAY INTO WEDNESDAY...
HOWEVER BEYOND THIS CONFIDENCE IN THE TIMING OF SHORTWAVES ALOFT
IS LOW. HAVE MAINTAINED CHANCE POPS LATE TUESDAY INTO
WEDNESDAY...WITH PERIODIC SLIGHT CHANCES FOR THE REMAINDER OF THE
FORECAST UNTIL DETAILS BECOME MORE CLEAR.

GAGAN

&&

.AVIATION...

FOR THE 18Z TAFS...AN APPROACHING COLD FRONT AND A WEAKENING RIDGE
OF HIGH PRESSURE WILL ALLOW FOR THE DEVELOPMENT OF SHOWERS AND
THUNDERSTORMS ACROSS THE REGION THIS AFTERNOON AND INTO TONIGHT.
THE OVERALL COVERAGE HOWEVER WILL BE LIMITED FOR MUCH OF THE
FORECAST PERIOD AND HAVE USED VCTS AND CB IN THE FORECAST TO
INDICATE THE UNCERTAINTY IN THE COVERAGE. THERE DOES ALSO REMAIN A
CAP OVER THE AREA DESPITE THE SUNSHINE THIS MORNING THAT ALLOWED
INSTABILITY TO INCREASE. WINDS WILL REMAIN OUT OF THE SOUTH TO
SOUTHWEST THROUGH LATE THIS EVENING THEN SHIFTING TO THE NORTHWEST
TO NORTH AFTER THE FRONT MOVES THROUGH. EXCEPT NEAR
THUNDERSTORMS...FLIGHT CONDITIONS SHOULD REMAIN VFR THROUGH
SATURDAY MORNING. SOME INCREASING LOW LEVEL MOISTURE WILL BRING THE
POTENTIAL FOR MVFR CEILINGS DURING THE EARLY TO MIDDLE MORNING
HOURS.

HATCH

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Jun 10, 6:15 PM CDT, 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
615 PM CDT FRI JUN 10 2011

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-112315-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
615 PM CDT FRI JUN 10 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

  THE HAZARDOUS WEATHER RISK LEVEL IS...ELEVATED.

WEATHER HAZARDS EXPECTED...

  ELEVATED HAIL RISK.
  ELEVATED THUNDERSTORM WIND DAMAGE RISK.
  ELEVATED LIGHTNING RISK.
  LIMITED FLASH FLOOD RISK.

DISCUSSION...

  THUNDERSTORMS WILL DEVELOP THIS EVENING ALONG AND AHEAD OF A
  FRONTAL BOUNDARY ACROSS EASTERN KANSAS. THESE STORMS ARE THEN
  EXPECTED TO MERGE INTO CLUSTERS AND LINE SEGMENTS AS THEY
  MOVE INTO WESTERN MISSOURI LATER THIS EVENING. STRAIGHT LINE
  WIND GUSTS OVER 60 MPH...HAIL TO THE SIZE OF HALF DOLLARS...
  AND FREQUENT LIGHTNING STRIKES WILL BE THE MAIN THREATS WITH
  THESE STORMS ALONG AND NORTH OF THE INTERSTATE 44 CORRIDOR.
  THERE WILL ALSO BE A LIMITED FLASH FLOODING RISK IN LOCATIONS
  THAT RECEIVE MULTIPLE STORMS.

  WHILE STORMS ARE EXPECTED TO GENERALLY WEAKEN STARTING LATE
  THIS EVENING...A FEW STRONG TO SEVERE STORMS WILL REMAIN
  POSSIBLE ALONG AND NORTH OF THE HIGHWAY 60 CORRIDOR. DURING
  THE OVERNIGHT PERIOD...THE MAIN THREATS WITH THESE STORMS
  WILL BE HAIL TO THE SIZE OF QUARTERS...WIND GUSTS TO
  60 MPH...FREQUENT LIGHTNING STRIKES...AND HEAVY RAINFALL
  WHICH COULD LEAD TO LOCALIZED FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

  ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE FROM SATURDAY
  THROUGH MONDAY OF NEXT WEEK. SEVERE THUNDERSTORMS CAN NOT BE
  RULED OUT...ESPECIALLY DURING THE SUNDAY AFTERNOON AND EVENING
  TIME FRAME.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING ALONG AND NORTH
  OF THE INTERSTATE 44 CORRIDOR.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

SCHAUMANN

Nearby

Severe Thunderstorm Warnings in Missouri, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.